South Dakota, 2005

Hail in South Dakota, May 17, 2005

May 17, 2005 · NWS UNR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 17, 12:00 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, May 17, 12:00 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
100 PM MDT TUE MAY 17 2005

.DISCUSSION...AT 20Z UPPER LOW IN CENT WY WITH STG S/W ROTATING
ARD BASE INTO SE WY. THIS STRONG UPPER SYS WILL PRODUCE WIDESPREAD
SHWRS AND TSTMS ACRS REGION LATE THIS AFT AND EVENING...WITH PCPN
ENDING FM WEST TO EAST TONIGHT.

EARLIER PCPN HAS SLOWED INSULATION ...BUT 850-500 LAPSE RATES INC
TO ARD 8C/KM AND MUCAPES INC TO 1500-2000 J/KG THIS AFT. THIS WILL
COMBINE WITH STRG UPPER LEVEL DYNAMICS/STG DIVERGENCE AT 500MB AND
GOOD SHEAR TO PRODUCE GOOD CHC OF SOME SVR TSTMS ACRS WRN SD...
MAINLY EAST OF THE BLACK HILLS. MAIN SVR THREAT WILL BE LARGE HAIL
AND DAMAGING WINDS. SHWS/TSTMS SHLD BEGIN TO RAPIDLY TAPER OFF AND
MV EAST AFTER MIDNIGHT. NE WY/BLK HLS AND NWRN SD SHLD BE DRY AFT
MIDNIGHT.

ON WED...UPPER TROF WL MV RAPIDLY EAST OF REGION. PCPN SHLD BE EAST
OF FA BY 12Z WITH CLEARING SKIES FROM WEST TO EAST. CAA NOT THAT
STRONG WITH THIS SYS AND WOULD EXPECT TEMPS TO STILL BE NE NORMAL
ARD 70F ON PLAINS AND IN 60S IN HILLS. CAN ALSO EXPECT SOME BRISK NW
WINDS...THO SHLD REMAIN IN THE 15-30 MPH MAINLY ON THE PLAINS.

FOR THURS AND FRI A STRONG UPPER LEVEL RIDGE WL PUSH INTO THE NRN
PLAINS. THIS WILL BE ACCOMPANIED BY A STRONG THERMAL RIDGE. THUS
EXPECT PLENTY OF SUNSHINE BOTH DAYS WITH TEMPS PUSHING WELL INTO THE
80S.

EXTENDED....AN UPPER LEVEL SYSTEM WILL MOVE INTO THE AREA BY
SATURDAY MORNING...WITH A COLD FRONT PUSHING THROUGH THE NORTHERN
PLAINS BY SATURDAY AFTERNOON...BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS. SOME REMAINING ENERGY PASSING THROUGH THE AREA SUNDAY
MAY RESULT IN SOME LINGERING SHOWERS. AFTER SUNDAY...LARGE UPPER
RIDGE BEGINS TO MOVE IN FROM THE WEST KEEPING THE AREA DRY WITH
SEASONAL TEMPERATURES.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
ACROSS CENTRAL SOUTH DAKOTA...WITH THUNDERSTORMS REDEVELOPING ACROSS
WESTERN SOUTH DAKOTA THIS AFTERNOON. SOME OF THESE THUNDERSTORMS MAY
PRODUCE LARGE HAIL AND DAMAGING WINDS. STORMS ARE EXPECTED TO
PERSIST THROUGH 06Z ACROSS THE SOUTH DAKOTA PLAINS. TO THE WEST OF
THE THUNDERSTORM ACTIVITY...THE CENTER OF AN UPPER LOW WILL MOVE
ACROSS NORTHEASTERN WYOMING...CREATING MVFR TO IFR CEILINGS AT KGCC
AND TWEB ROUTES 259 AND 285 FROM 23Z THROUGH 08Z WEDNESDAY.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, May 17, 5:00 AM MST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
600 AM MDT TUE MAY 17 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
600 AM MDT (700 AM CDT) TUE MAY 17 2005

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN AND
CENTRAL SOUTH DAKOTA TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA TODAY...
CREATING A GOOD CHANCE FOR WIDESPREAD THUNDERSTORMS. SOME OF
THESE THUNDERSTORMS WILL BECOME SEVERE ACROSS WESTERN AND CENTRAL
SOUTH DAKOTA. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE
HAIL LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. SOME OF
THESE THUNDERSTORMS MAY ALSO PRODUCE HEAVY RAINFALL. THIS COULD
AGGRAVATE SOME STREAMS AND RIVERS IN THE AREA WHERE THE GROUND
REMAINS SATURATED FROM RECENT HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH FRIDAY...WITH THE
NEXT CHANCE OF THUNDERSTORMS ARRIVING SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, May 17, 2:01 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NWS RAPID CITY SD
301 PM MDT TUE MAY 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             6 S LONG VALLEY         43.38N 101.49W
05/17/2005  1.00 INCH        BENNETT            SD   PUBLIC

&&

ACALDERO
Local storm report, May 17, 2:11 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NWS RAPID CITY SD
311 PM MDT TUE MAY 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             5 S LONG VALLEY         43.39N 101.49W
05/17/2005  0.75 INCH        BENNETT            SD   PUBLIC

&&

ACALDERO

The radar

The Rapid City radar (KUDX), 115 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
May 17, 2:35 PM MST
Where
Jackson County, 8 mi S of Kadoka
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.717, -101.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449732.